Iowa, 2003

Hail in Iowa, May 14, 2003

May 14, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 14, 12:28 PM CST, 6 minutes earlier.

Area forecast discussion, May 14, 12:28 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
128 PM CDT WED MAY 14 2003

MAIN FORECAST CHALLENGES ENDING PCPN TONIGHT AND WHETHER OR NOT TO
INCLUDE PCPN FRIDAY.

SYNOPSIS-
COLD CORE UPPER LOW IS OVER EASTERN SD THIS MORNING...AND IS MAKING
SLOW PROGRESS TO THE SOUTHEAST.  MORNING SUNSHINE HAS LIFTED
TEMPERATURES INTO THE 60S ALREADY...AND CONTINUED HEATING AIDING IN
THE FORMATION OF AFTERNOON CUMULUS AND SCATTERED SHRA/TSRA.  SOME OF
THIS ACTIVITY HAS BECOME SUPERCELLULAR IN THE PAST HOUR.

FORECAST-
WILL LEAVE CHANCE IN THE SOUTH FOR DECAYING AFTERNOON SHOWERS AND
THUNDER.  ELSEWHERE...EXPECT A GENERAL DECREASE IN CLOUD COVER AND
WIND SPEED.

THE TREND FOR THE SYSTEM FRIDAY TO SINK SOUTH CONTINUES ON THE
LATEST ETA...WHICH NOW TAKES A SMALL STRONG SYSTEM EAST THROUGH OK
INTO THE MID MISSISSIPPI VALLEY. THIS WILL HAVE TWO EFFECTS.  WILL
BUMP UP FRIDAYS TEMPERATURES DUE TO LESS CLOUD COVER. SECOND...THERE
MAY BE ENOUGH SUN TO DESTABILIZE FRIDAY EVENING AHEAD OF AN
APPROACHING COLD FRONT. FOR NOW...WILL LEAVE THIS PERIOD DRY. THE
LATEST GFS STILL BRUSHES THIS SYSTEM ALONG THE SOUTHERN BORDER
FRIDAY. FEEL THAT THE NORTHERN EXTENT OF THE PCPN SHIELD IS
OVERDONE...SINCE INTENSE CONVECTION OVER OK AND TX SHOULD LIMIT THE
AMOUNT OF MOISTURE RETURNING THIS FAR NORTH.

OVER THE WEEKEND...CONDITIONS CONTINUE TO APPEAR MILD AND DRY...AS
RIDGING TAKES PLACE OVER THE PLAINS WHILE THE WESTERN TROF DIGS
SLOWLY SOUTHWARD ALONG THE COAST. MONDAY...LOOKS TO BE ANOTHER MILD
DAY...WITH INCREASING MOISTURE LATE IN THE DAY.  TOO FAR OUT TO RULE
OUT AFTERNOON POPS...SO WILL LEAVE CHC IN DURING THE DAY MONDAY.  BY
MONDAY NIGHT AND TUESDAY...SLOW MOVING BOUNDARY WILL SINK SOUTH
THROUGH THE CWA.  THIS WILL REQUIRE RAIN CHANCES TO CONTINUE THROUGH
TUESDAY EVENING.  OVERNIGHT INTO WEDNESDAY...HIGH PRESSURE WILL
BUILD INTO THE PLAINS AND WILL PUSH ANY SHOWER THREAT WELL SOUTH OF
THE AREA.  BOTH THE GFS AND ECMWF SUPPORT ENDING POPS
TUESDAY...THOUGH THE ECMWF IS SOMEWHAT FASTER. DRY WEATHER IS
EXPECTED WEDNESDAY.

.OMA...NONE.

ERVIN
Hazardous weather outlook, May 14, 4:12 AM CST, 8 hours 22 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHWEST IOWA THORUGH 7 PM CDT.  STRONG THUNDERSTORM PRODUCING
HAIL WILL MOVE SOUTHEAST THROUGH THE CAREA THIS AFTERNOON AND
EARLY THIS EVENING.  EXPECT HAIL UP TO AN INCH AND A HALF WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY AND
TUESDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.  THE POTENTIAL
FOR SEVERE WEATHER IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NEEDED OVER SOUTHWEST IOWA AND
SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING.

POLLACK

In the hours before

Local storm report, May 14, 12:17 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
117 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    HOWELLS                   NE   1.75 INCH HAIL
05/14/03   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

1238 PM    HOWELLS                   NE   .75 INCH HAIL
05/14/03   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

0105 PM    HOOPER                    NE   .75 INCH HAIL
05/14/03   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0106 PM    7 N FREMONT               NE   .88 INCH HAIL
05/14/03   DODGE                          REPORTED BY STORM
                                          SPOTTER.

0107 PM    3 N FREMONT               NE   .75 INCH HAIL
05/14/03   DODGE                          REPORTED BY STORM
                                          SPOTTER.

The radar

The Omaha radar (KOAX), 54 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
May 14, 12:34 PM CST
Where
Pottawattamie County, 8 mi SE of Council Bluffs
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.183, -95.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357119.